Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 15, 2004, 5:45 PM CDT for Charles Mix County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2004, 5:45 PM CDT (22:45 UTC)
- Expired
- Jul 15, 2004, 6:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:46 PM CDT | TORNADO | 3 Se Marty, SD | TORNADO ROPED OUT AND LIFTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFSD 152245
TORFSD
SDC023-152315-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT THU JUL 15 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 615 PM CDT
* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
MARTY...OR ABOUT 11 MILES SOUTHEAST OF PICKSTOWN...MOVING SOUTHEAST
AT 10 MPH.
* THE TORNADO WILL BE NEAR...
RURAL CHARLES MIX COUNTY THROUGH 600 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4304 9834 4300 9846 4291 9838 4288 9828
4297 9818
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:00 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 PM CDT THU JUL 15 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER RIDGE CONTINUED TO BE CENTERED OVER UT/CO. A 300 MB 70 KT JET MAXIMA WAS TOPPING THE RIDGE OVR MT/ND AND WAS BEGINNING TO DROP INTO THE EASTERN US TROUGH. SIGNIFICANT CAA WAS NOTED AT 500 MB ASSOCIATED WITH SHORTWAVE OVER THE WESTERN DAKOTAS. ONLY A MODEST CAPPING INVERSION WAS NOTED AT 700 MB WITH THE +12 C ISOTHERM FROM WEST SD INTO NORTHERN NEB. COLD FRONT AT 850 MB EXTENDED FROM EASTERN ND INTO WESTERN SD. 850 MB DEWPOINTS OF +15 WERE NOTED AHEAD OF THE FRONT. 18Z SUBJECTIVE SURFACE ANALYSIS INDICATED LOW PRESSURE NEAR KPIR WITH SURFACE TROUGH SOUTHWARD INTO NORTHERN NEBRASKA. OUTFLOW FROM MORNING MCS WAS FROM NEAR K9V9 TO KONL TO KOLU AND WAS EITHER STATIONARY OF LIFTING SLOWLY NORTHWARD. FORECAST...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING. SURFACE TROUGH SHOULD CONTINUE TO MOVE TO THE EAST AND BY 00Z WILL BE LOCATED FROM NEAR KHON TO KMHE TO KONL. ONCE AGAIN ATMOSPHERE ALONG AND S OF OUTFLOW BOUNDARY IS EXPECTED TO BECOME VERY UNSTABLE WITH MLCAPE OF 3000 J/KG. GIVEN THE WEAKENING CAPPING INVERSION...TWO AREAS OF CONVECTION ARE EXPECTED TO DEVELOP. THE FIRST AND MOST CONDITIONAL AREA...BUT HAS THE MOST POTENTIAL TO BE MOST INTENSE...IS AT THE INTERSECTION OF SURFACE TROUGH AND OUTFLOW BOUNDARY NEAR THE KMHE/K9V9/KONL AREAS. CONVECTION DEVELOPING IN THIS AREA WILL DEVELOP IN A VERY UNSTABLE ATMOSPHERE WITH DEEP LAYER SHEAR OF 40 KTS FROM 0 TO 6 KM. THUS SUPERCELLS ARE EXPECTED. GIVEN THE LOW WEB-BULB TEMPERATURES OF 9000 FT FOR JULY...VERY LARGE HAIL IS POSSIBLE ALONG WITH DAMAGING WINDS. TORNADO THREAT IS ONCE AGAIN PRETTY LOW TODAY AS SHEAR IN THE 0 TO 1 KM LAYER IS WEAK...BUT SIGNIFICANTLY INCREASES WHEN A 0 TO 2 KM LAYER IS INDICATED...AND THUS THREAT IS NOT ZERO IN THIS AREA. OTHER AREA OF CONCERN IS ALONG MAIN SYNOPTIC COLD FRONT OVER NORTHEAST SOUTH DAKOTA AND MINNESOTA. ANY STORMS DEVELOPING ALONG THE COLD FRONT WOULD DROP SOUTH THROUGH THE EVENING HOURS. FINALLY...AN MCS MAY ALSO DEVELOP ALONG THE WESTERN HIGH PLAINS OVER WESTERN SOUTH DAKOTA THIS EVENING...AND WILL INCLUDE A LOW CHANCE POP IN THE SOUTHWEST FOR THIS AFTER MIDNIGHT...BUT THIS IS LIKELY TO STAY SOUTH OF CWA. WITH PASSAGE OF THE COLD FRONT...WEATHER SHOULD TURN MORE QUIET THROUGH THE WEEKEND. MCS DEVELOPMENT ON FRIDAY NIGHT STILL LOOKS POSSIBLE OVER THE WESTERN HIGH PLAINS...BUT PROPAGATION VECTORS SHOULD TAKE THIS WEST OF THE CWA...AND THUS HAVE REMOVED MOST POPS AND LEFT A SLIGHT CHANCE IN THE FAR WEST. HAVE ONLY MADE MINOR CHANGES TO THE TEMPERATURES THROUGH THE SHORT TERM...BUT DID INCREASE GOING HIGHS A COUPLE OF CATEGORIES ON SUNDAY AS THERMAL RIDGE OVER SPREADS WESTERN FA AS UPPER RIDGE AMPLIFIES. EXTENDED...NOT CHANGE MUCH TO THE GOING EXTENDED. MEDIUM RANGE MODELS CONTINUE TO BE VERY PERSISTENT WITH UPPER LEVEL TROUGH OVER THE GULF OF ALASKA BREAKING DOWN LARGE SCALE ROCKIES RIDGE ON MONDAY THROUGH WEDNESDAY. THIS WILL PUSH A COLD FRONT INTO THE AREA WITH A DECENT CHANCE OF SHOWERS AND STORMS. VERY WARM TEMPERATURES ON MONDAY AND TUESDAY WILL BE REPLACED WITH A COOLING TREND BY MID WEEK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
Hazardous weather outlook, Jul 15, 11:38 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT THU JUL 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS IS EXPECTED AFTER 3 PM... ESPECIALLY AROUND AND WEST OF THE LOWER JAMES VALLEY. AN ISOLATED TORNADO WILL BE POSSIBLE WITH THESE STORMS...HOWEVER THE GREATER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL UP TO 2 INCHES AND WIND GUSTS TO 70 MPH. THE SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE AREA OVERNIGHT...CONTINUING THE THREAT OF SEVERE WEATHER INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY LATER THIS EVENING. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT...THE MOST FAVORED AREA APPEARS AT THIS TIME TO BE SOUTH OF A WESSINGTON SPRINGS SOUTH DAKOTA...TO STORM LAKE IOWA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:41 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 34 min |
| Jul 15, 9:07 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 23 min |
| Jul 15, 9:28 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 32 min |
| Jul 15, 9:38 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 37 min |
| Jul 15, 10:15 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 30 min |
| Jul 15, 10:47 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| Jul 15, 5:19 PM CDT | Tornado Warning | FSD | Charles Mix | 26 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.